Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS North Platte, NE

June 4, 2004McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2004, 8:38 PM CDT for McPherson County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Jun 4, 2004, 9:30 PM CDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County McPherson County, NE

The radar

The North Platte radar (KLNX), 63 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KLBF 050138
SVRLBF
NEC117-050230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 930 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF TRYON TO
  13 MILES SOUTHWEST OF TRYON...AND MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRYON AROUND 910 PM CDT
  RINGGOLD AROUND 920 PM CDT

LAT...LON 4142 10137 4142 10073 4171 10073 4167 10111

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:34 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 3:34 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT FRI JUN 4 2004

...FORECAST FOCUS IS EVENING/OVERNIGHT THUNDERSTORMS THEN HEAT WAVE
NEXT WEEK...

.NEAR TERM...
  FIRST IS THE THREAT FOR SEVERE WEATHER TONIGHT. DEW POINTS OVER THE
WESTERN HIGH PLAINS HAVE RISEN INTO THE MID AND UPPER 50S...EVEN A
FEW 60 DEGREE DEW POINTS. A SHORT WAVE IS BEGINNING TO PUSH OUT OF
THE ROCKIES. THUNDERSTORMS HAVE BEEN RIDING ALONG THE SHORT WAVE ALL
DAY AND HAVE BEGUN TO INCREASE AS THE CELLS GET CLOSER TO THE RICH
MOISTURE ENVIRONMENT OVER WESTERN NEBRASKA. CAPES HAVE INCREASED TO
ABOVE 3000 J/KG WITH LITTLE CIN...THUS EXPECT STORMS TO CONTINUE (AND
INTENSIFY) AS THEY PROGRESS EAST. THE MAIN THREAT APPEARS TO BE LARGE
HAIL...HOWEVER GUSTY WINDS AND AN ISOLATED TORNADO COULD BE
POSSIBLE.

  OVERNIGHT AS THE CONVECTION CONTINUES THE THREAT OF SEVERE WEATHER
DIMINISHES AS SURFACE HEATING IS LOST...HOWEVER WITH PWS AT OR ABOVE
150 PERCENT OF NORMAL...CONCERN SHIFTS TO HEAVY RAIN POTENTIAL. WILL
HAVE TO WATCH HOW THE STORMS DEVELOP AND WATCH FOR POSSIBLE LOCALIZED
FLOODING.

  SATURDAY WILL CONTINUE TO BRING A SLIGHT CHANCE FOR THUNDERSTORMS
AS ANOTHER WEAKER WAVE PROGRESSES ACROSS THE AREA. TEMPERATURES
REBOUND BACK INTO THE 80S...ALTHOUGH SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

  SUNDAY WILL DRY OUT AS TEMPERATURES BEGIN TO CLIMB TO NEAR 90. A
RIDGE WILL BUILD ACROSS THE REGION PUSHING ALL ACTIVE WEATHER TO
THE NORTH.

.LONG TERM...MODELS IN DECENT AGREEMENT FOR NEXT WEEK. 500 MB TROUGH
SETS UP OVER THE WESTERN CONUS WITH A RIDGE OVER THE PLAINS AND
EAST. 850 TEMPS WARM TO THE UPPER 20S C ON MONDAY...MIXING THIS DOWN
WILL RESULT IN HIGHS REACHING INTO THE 90S. THE WARM AND DRY
CONDITIONS CONTINUE INTO MIDWEEK. A TROUGH WILL SUPPRESS THE RIDGE
LATE IN THE WEEK AS THUNDERSTORMS REENTER THE FORECAST.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
02Z NEZ004-005-022>023-035-036-056>059-069-070-094

&&

MASEK
Hazardous weather outlook, Jun 4, 3:05 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT FRI JUN 4 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-051100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
305 PM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SOUTH WINDS...INCREASING DEW POINTS AND AFTERNOON HIGH TEMPERATURES
RISING WELL INTO THE 80S HAVE SPARKED SEVERE STORMS ACROSS THE
PANHANDLE OF NEBRASKA AND BACK WEST INTO THE HIGHER TERRAIN. THE BEST
CHANCES OF SEVERE WEATHER WILL BE WEST OF HIGHWAY 83 AND SEVERE
THUNDERSTORM WATCHES ARE IN EFFECT THIS AFTERNOON.  THOUGH
HUMIDITIES ARE ON THE RISE...MOISTURE WILL STILL BE THE LIMITING
FACTOR TO THUNDERSTORM DEVELOPMENT AND EAST OF HIGHWAY 83 WHERE A CAP
WILL REMAIN IN PLACE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE THIS AFTERNOON AND THEN
START AGAIN THIS EVENING AS ADDITIONAL MOISTURE AND THUNDERSTORMS
WORK INTO THE AREA.  WEAKENING WIND FIELDS AND LOWER INSTABILITY WILL
REDUCE THE SEVERE RISK OVERNIGHT HOWEVER RAINFALL FROM INDIVIDUAL
THUNDERSTORMS OVERNIGHT COULD BRING ISOLATED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SOME SHOWERS AND THUNDERSTORMS WILL LIKELY LINGER ACROSS THE OUTLOOK
AREA SATURDAY AS THE UPPER LEVEL DISTURBANCE AND SURFACE TROUGH
EXITS. WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE SHOULD
INHIBIT THUNDERSTORM DEVELOP THROUGH TUESDAY. BY WEDNESDAY AND
THURSDAY THE CHANCE FOR THUNDERSTORM WILL RETURN TO THE OUTLOOK AREA
AS AN UPPER LEVEL TROUGH MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

HIRSCH

In the hours before

Local storm report, Jun 4, 8:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             2 N OGALLALA            41.16N 101.72W
06/04/2004  0.75 INCH        KEITH              NE   LAW ENFORCEMENT

&&

RLB
Local storm report, Jun 4, 8:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             OGALLALA                41.13N 101.72W
06/04/2004  0.88 INCH        KEITH              NE   LAW ENFORCEMENT

&&

RLB
Local storm report, Jun 4, 8:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT FRI JUN 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             3 NW LAMAR              40.60N 102.02W
06/04/2004  0.75 INCH        CHASE              NE   PUBLIC

&&

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:21 PM CDTSevere Thunderstorm WarningLBFKeith54 min
Jun 4, 7:22 PM CDTSevere Thunderstorm WarningLBFChase53 min
Jun 4, 8:01 PM CDTSevere Thunderstorm WarningLBFPerkins59 min
Jun 4, 8:15 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln60 min
Jun 4, 10:09 PM CDTSevere Thunderstorm WarningLBFCherry36 min
Jun 4, 11:04 PM CDTSevere Thunderstorm WarningLBFRock26 min
Jun 5, 2:43 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.